MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAIN OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAIN OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM
Model Number 2002-000
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Follow-up report will be submitted upon completion of the investigation.
 
Event or Problem Description
Physician called complaining that the ocean drain was set up incorrectly.There was no water in the water seal and the water column for suction control was not bubbling.The icu and operating room staff had been trained that morning on the drain.In spite of the training the drain was still set up incorrectly.The sales rep and the physician corrected the issue with suction and water seal and everything worked properly.Additional training was conducted for the icu staff.The surgeon was satisfied and the patient seemed to be doing well with no adverse events.
 
Additional Manufacturer Narrative
A sales representative reported that a physician called complaining that the drain was set up incorrectly.There was no water in the water seal and the water column for suction control was not bubbling.The icu and operating room staff had been in serviced in the morning on this drain due to the global back order on the express drains.In spite of this training, the drain was still set up incorrectly.The sales representative visited with the physician at the bedside.They corrected the issue with suction and water seal and everything worked correctly.In addition there was more training conducted for the icu staff.The surgeon was satisfied and the patient seemed to be doing well with no adverse events.The device was not returned, and no images were provided of the incorrect setup, therefore the complaint cannot be confirmed.Based on the provided details from the complainant, the nurse had failed to add water to the water seal and water suction column, and this is the reason the drain was not performing as intended.Once water was added, the drain functioned properly.The instructions for use provided with the drain aw011481 revision aa state the following in regards to the setup of the drain: step 1.Fill water seal to 2 cm line ¿ hold funnel down and fill to top.Raise funnel to fill water seal to 2 cm fill line.For models available with sterile fluid, twist top off bottle and insert tip into suction port.Squeeze contents into water seal until fluid reaches 2 cm fill line.Step 2.Fill suction control chamber to desired pressure level ¿ remove vent plug, pour water to desired suction level.Replace vent plug.The instructions are clear on how to fill the water seal as well as the suction control chamber and are the first two steps of the drain set up process.An additional iconic label is affixed to the back of each drain for easy set up.The iconic label clearly shows the user the proper method of filling the water seal as well as the suction control chamber.A device history record review could not be conducted, as the product lot number in question was not provided.Based on the details provided the chest drain had been set up improperly.The instructions are clear on how to fill the water seal as well as the suction control chamber and are the first two steps of the drain set up process.An additional iconic label is affixed to the back of each drain for easy set up.The iconic label clearly shows the user the proper method of filling the water seal as well as the suction control chamber.Based on the provided information the root cause is user error.A risk review found that the risk management documents for this product adequately address the reported defect and the severity and anticipated occurrence level are appropriate.H3 other text: device not returned.
 
Event or Problem Description
N/a.

Brand Name
DRAIN OCEAN SINGLE
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key12418948
Report Number3011175548-2021-00909
Device Sequence Number4815126
Product Code KDQ
UDI-Device Identifier00650862100013
UDI-Public00650862100013
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2002-000
Device Catalogue Number2002-000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer02/28/2023
Initial Report FDA Received Date09/02/2021
Supplement Report FDA Received Date03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT PROVIDED
Patient SexUnknown